Delaware, 2003

Tropical Storm and Storm Surge in Delaware, September 18 to 20, 2003

September 18 to 20, 2003 · NWS PHI · 13 events in 5 counties and zones

Tropical Storm Isabel caused tidal flooding up Delaware Bay, heavy rain and strong power outage producing winds. m.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Tropical Storm Isabel caused tidal flooding up Delaware Bay, heavy rain and strong power outage producing winds. Isabel made landfall as a hurricane near Drum Inlet, North Carolina around 100 p.m. EDT on the 18th and weakened as it tracked farther inland. At one time in its life cycle, it was a powerful Category 5 hurricane when it was north of the Leewood Islands. Isabel's track took it west of Chesapeake Bay and was able to funnel water into the bay. This caused flooding along coastal areas all the way into New Castle County. Rivers and streams in New Castle County flooded from two fronts: from the heavy rain inland and also from the storm surge. The tide at Reedy Point reached 8.66 feet above mean lower low water at 506 a.m. EDT on the 19th. The surge was about 5 feet. The surge funneled up the bay and was lower and occurred earlier close to the coast. The highest tide at Lewes (Sussex County) was 6.51 feet above mean lower low water at 324 p.m. EDT on the 18th. The heavy rain did not coincide with the tidal flooding and occurred mainly from the afternoon of the 18th into the early morning of the 19th. Nevertheless, runoff from streams in New Castle County were slowed because of the incoming storm surge. While tides barely reached minor tidal levels along the ocean, the wave action on top of the tide caused beach erosion. Dunes were breached on the ocean front south of South Bethany and water overwashed onto Delaware State Route 1 in several locations. Winds gusted up to 70 mph and caused numerous trees, tree limbs and power lines to be knocked down. This was one of the worst power outage events in history for Conectiv Energy. The Christina River at Coochs Bridge (New Castle County) was above its 9 foot flood stage from 927 p.m. EDT on the 18th through 612 a.m. EDT on the 19th. It crested at 11.38 feet at 115 a.m. EDT on the 19th. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from 106 a.m. EDT through 728 a.m. EDT on the 19th. It crested at 5.87 feet at 430 a.m. EDT on the 19th. Peak wind gusts included 70 mph at the Pilot Tower (Sussex County), 62 mph in Lewes (Sussex County), 61 mph at the Dover Air Force Base (Kent County), 60 mph in Georgetown (Sussex County) and 53 mph at both Bear (New Castle County) and the New Castle County Airport. Storm totals included 1.88 inches in Greenwood (Sussex County), 1.74 inches in Georgetown (Sussex County), 1.46 inches at the New Castle County Airport, 1.35 inches in Milford (Kent County) and 1.00 at the Dover Air Force Base (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 3:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT THU SEP 18 2003

ISABEL ON TRACK TO CROSS NORTH CAROLINA COAST EARLY THIS AFTN.
MAIN CHANGE THIS FCST PKG IS TO GO FROM INLAND TROP STRM WATCH
TO INLAND TROP STRM WARNING...WILL SEND OUT NPW. TIMING OF PCPN
LOOKS GOOD...MOVING INTO SRN ZONES BY MID MRNG AND SPRDNG TO OUR
NRN ZNS BY MID OR LATE AFTN. FLOODING WILL BE A DEFINITE PROBLEM...
ESP IN AREAS HARD HI ON MONDAY. WILL CONT THE FLOOD WATCH FOR TNGT
INTO FRI...WILL SEND OUT FFA. WILL ALSO SEND OUT AN UPDATED HLS.

.PHI...TROPICAL STORM WARNING FOR NORTHEASTERN MARYLAND (MD ZONES
        8/12/15/19/20), DELAWARE (DE ZONES 1/2/3/4), AND NEW
        JERSEYS COASTAL COUNTIES (NJ ZONES 13/14/16/20/21/22/
         23/24/25/26/27).
       TROPICAL STORM WARNING FOR THE COASTAL WATERS FROM SANDY HOOK
        NJ TO FENWICK ISLAND DE AND FOR DELAWARE BAY.
       INLAND TROPICAL STORM WIND WARNING FOR THIS AFTERNOON INTO
        FRIDAY MORNING FOR PA ZONES 54/55/60/61/62/67/68/69/70/71
        AND NJ ZONES 1/7/8/9/10/12/15/17/18/19.
       FLOOD WATCH FOR TONIGHT INTO FRIDAY FOR PA ZONES
        54/55/60/61/62/67/68/69/70/71, NJ ZONES 1/7/8/9/10/12/15/
        16/17/18/19, DE ZONE 1 AND MD ZONE 8.

RPW
Hazardous weather outlook, Sep 18, 4:35 AM EST, 1 hour 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THE PRIMARY IMPACTS OF HURRICANE ISABEL WILL BE FELT WELL TO THE
SOUTH AND WEST OF THIS REGION. HOWEVER SECONDARY EFFECTS OF
WIND...RAIN AND TIDE WILL AFFECT THE AREA LATE TODAY INTO EARLY
FRIDAY. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY.

PLEASE SEE THE ADVISORIES FROM THE TROPICAL PREDICTION CENTER FOR
THE LATEST INFORMATION ON HURRICANE ISABEL.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIP CURRENTS WILL CONTINUE TO BE A THREAT FOR THE NEXT SEVERAL
DAYS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 storm surge/tide, 3 heavy rain, 3 tropical storm, 1 high surf, 1 high wind, 1 flash flood. Local standard time, as filed.

High Surf, Delaware Beaches

When
September 18, 6:00 AM EST to September 20, 6:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
September 18, 11:00 AM EST to 11:00 PM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Rain, Kent

When
September 18, 12:00 PM EST to September 19, 12:00 AM EST
Where
Kent County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, New Castle

When
September 18, 1:00 PM EST to September 19, 1:00 AM EST
Where
New Castle County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Storm Surge/Tide, Delaware Beaches

When
September 18, 1:00 PM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Tropical Storm, Delaware Beaches

When
September 18, 3:00 PM EST to September 19, 5:00 AM EST
Where
Delaware Beaches forecast zone
Property damage
$1.3 million
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Tropical Storm, Inland Sussex

When
September 18, 3:00 PM EST to September 19, 5:00 AM EST
Where
Inland Sussex forecast zone
Property damage
$8.0 million
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Tropical Storm, Kent

When
September 18, 3:00 PM EST to September 19, 5:00 AM EST
Where
Kent forecast zone
Property damage
$8.5 million
Reported by
EMERGENCY MANAGER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

High Wind, New Castle

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
New Castle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$9.5 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Flash Flood, New Castle

When
September 18, 8:27 PM EST to September 19, 6:28 AM EST
Where
New Castle County, North Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Storm Surge/Tide, Inland Sussex

When
September 19, 12:00 AM EST to 12:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Kent

When
September 19, 1:00 AM EST to 2:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Storm Surge/Tide, New Castle

When
September 19, 2:00 AM EST to 4:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, September 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336704, 5338131, 5338129, 5338130, 5338133, 5372313, 5372314, 5372315, 5372405, 5338132, 5338134, 5336702, 5336703.